Ohio, 2014

Hail in Ohio, August 2, 2014

August 2, 2014 · NWS ILN · 1 event in 1 county or zone

Severe thunderstorms developed in response to an upper level trough moving across the region, resulting in damaging hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed in response to an upper level trough moving across the region, resulting in damaging hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 2, 12:53 PM EST, 6 minutes earlier.

Area forecast discussion, Aug 2, 12:53 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EDT SAT AUG 2 2014

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL TRACK ACROSS THE REGION TODAY. HIGH
PRESSURE WILL BUILD IN SUNDAY AND MONDAY. A COLD FRONT WILL SAG
INTO THE REGION TOWARDS MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WHILE MOST OF THE STORMS OVER CWA APPEAR TO BE CLUSTERED OVER
CENTRAL OHIO AND SPREADING S ALONG ROUTE 23 IN THE SCIOTO
VALLEY...AM RELUCTANT TO REMOVE THE CHANCES OF THUNDERSTORMS OVER
REMAINDER OF CWA THIS AFTERNOON. ISOLATED CELLS SOUTH OF CWA IN KY
ARE INDICATIVE OF TEMPS HITTING A CONVECTIVE TRIGGER AND TSTORMS
BECOMING LOWER BASED. IF WESTERN CWA WHICH HAS NOT BEEN WORKED
OVER WITH STORMS CAN HEAT UP...I WOULD NOT BE SURPRISED TO SEE
DEVELOPMENT IN THE NEXT FEW HOURS.

WITH ALL THAT BEING SAID...TEMPS ARE SOMEWHAT MUTED THIS EARLY
AFTERNOON WITH THE RAINFALL AND I PUSHED THE COOLER READINGS INTO
THE EVENING TEMPERATURE TRACE AND BLENDED INTO THE OVERNIGHT
PERIOD. BEST CHANCE FOR CONVECTIVE TEMPS AND MORE TSTORMS TODAY
WILL LIKELY BE NEAR OHIO RIVER AND INTO KY.

STORMS ARE SLOW MOVING AND EFFICIENT RAINERS BUT LARGELY JUST
PRODUCING BENEFICIAL RAIN THIS MORNING. CANNOT RULE OUT SOME
FLOODING UNDER A CLUSTER THAT TAKES ITS TIME TO MOVE FROM POINT A
TO POINT B. NO CLEAR INDICATIONS EXIST TO PINPOINT WHERE TSTORMS
FAVORED DEVELOPMENT WILL BE THIS AFTERNOON...OR EVEN IF IT GOES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH THE SHORT TERM.
PROXIMITY OF UPPER TROUGH JUST EAST OF THE AREA COULD STILL ALLOW
FOR A FEW SHOWERS AND THUNDERSTORMS WITH HEATING ON SUNDAY IN
EASTERN COUNTIES. OTHERWISE THE PERIOD WILL BE DRY WITH BELOW
NORMAL TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS IN DISAGREEMENT ON TIMING AND STRENGTH OF NEXT PIECE OF
ENERGY MOVING INTO THE MEAN EASTERN TROUGH WITH THE 00Z GFS BEING
FASTER AND STRONGER THAN OTHER GUIDANCE. HAVE LEANED TOWARDS THE
LATTER. THIS WOULD RESULT IN A FRONT DROPPING INTO THE LOWER GREAT
LAKES ON TUESDAY AND THEN JUST SLOWLY SAGGING SOUTH MID WEEK.
LOOKS LIKE THE BOUNDARY WILL BE ACTIVE WHICH WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THIS FRONT WILL
PUSH JUST SOUTH OF THE AREA BEFORE STALLING THURSDAY INTO FRIDAY.
TEMPERATURES WILL RISE TO AROUND NORMAL AHEAD OF THE BOUNDARY AND
THEN DROP BACK SLIGHTLY LATE IN THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CORE OF THE UPPER LEVEL LOW APPEARS TO BE LOCATED IN MIAMI COUNTY
PER THE SPIN ON THE SHOWER THAT WAS THERE FROM 17-18Z AND THE
DIFFERING CLOUD TYPES/MOVEMENTS NOTED IN VIS SATELLITE AT ISSUANCE
TIME. THIS WILL CONTINUE TO MOVE EAST AND DEEPEN THIS
AFTERNOON...PUTTING KDAY ON THE BACK SIDE AND DOWNWARD MOTION. DO
NOT HAVE ANY CONTINUED SHOWERS HERE...AND ONLY THING GOING IN THE
GENERALLY CLEARER SKIES IN SW OH IS A LINE W OF FAIRFIELD MOVING
TOWARDS CVG/LUK TAFS IN THE NEXT HOUR OR TWO. KILN COULD STAY DRY
AND CMH MAY SEE REDEVELOPMENT AFTER THE INITIAL ROUND OF SHOWERS
SANS THUNDER QUITS IN THE NEXT HOUR OR TWO.

BY 0Z...H5 LOW IS BETWEEN DAY AND CMH AND ACTIVITY WILL BE ON A
CONTINUED DOWN SLIDE WITH THE ATMOSPHERE HAVING BEEN WORKED OVER
FROM THE ONGOING STORMS THIS AFTERNOON. ATMOSPHERE WILL NOT BE
PRIMED TO CONTINUE ANY STORMS INTO THE OVERNIGHT HOURS WITH A LACK
OF DAYTIME HEATING CREATING UNSTABLE AIR.

WITH THE RAIN FROM LAST NIGHT AND TODAY...A NUMBER OF TAF SITES
WILL PROBABLY GET 5SM BR LATE OVERNIGHT AS LOWS AROUND 60 DROP
TOWARDS SIMILAR DEWPOINTS.

OUTLOOK...THUNDERSTORMS POSSIBLE TUES NIGHT AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...
AVIATION...FRANKS
Hazardous weather outlook, Aug 2, 4:00 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT SAT AUG 2 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS TODAY INTO THIS EVENING MAY BECOME VERY SLOW
MOVING. THIS COULD RESULT IN LOCALIZED HEAVY RAINFALL AND
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 11:13 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HEAVY RAIN       3 NNW NEWARK            40.10N 82.42W
08/02/2014  M1.38 INCH       LICKING            OH   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT

&&

SNYDER
Special weather statement, Aug 2, 11:52 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1252 PM EDT SAT AUG 2 2014

OHZ063-064-073-080-082-021715-
FAYETTE OH-PICKAWAY OH-PIKE OH-ROSS OH-HIGHLAND OH-
1252 PM EDT SAT AUG 2 2014

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROSSCOUNTY THROUGH
115 PM EDT...

AT 1246 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SOUTH
SALEM...MOVING NORTHEAST AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

OTHER STRONG STORMS MAY DEVELOP NEAR THIS STORM OVER ADJACENT
COUNTIES. VERY SLOW STORM MOVEMENT COULD LEAD TO LOCALIZED VERY
HEAVY RAIN RATES AND FLOODING OF POORLY DRAINED AREAS. CLOUD TO
GROUND LIGHTNING AROUND THIS STORM IS EXPECTED TO BE FREQUENT.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW HOLLAND.

ALSO...LATTAVILLE...PLANO...AUSTIN...GOOD HOPE...FRANKFORT AND
CLARKSBURG ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3963 8324 3947 8301 3906 8334 3922 8358

BINAU
Local storm report, Aug 2, 11:56 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1256 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       2 SSW NEW ALBANY        40.05N 82.82W
08/02/2014  M1.54 INCH       FRANKLIN           OH   PUBLIC

            ONE HOUR RAINFALL. VIA CWOP.

&&

SNYDER
Local storm report, Aug 2, 12:24 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
124 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HEAVY RAIN       3 ENE GAHANNA           40.04N 82.83W
08/02/2014  M2.56 INCH       FRANKLIN           OH   MESONET

&&

BINAU
Special weather statement, Aug 2, 12:28 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
128 PM EDT SAT AUG 2 2014

OHZ073-082-021815-
PIKE OH-ROSS OH-
128 PM EDT SAT AUG 2 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROSS AND
WESTERN PIKE COUNTIES THROUGH 215 PM EDT...

AT 126 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM FRANKFORT TO POPLAR GROVE...MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CHILLICOTHE...
KNOCKEMSTIFF...SUMMITHILL...ANDERSONVILLE...LADD...BUCHANAN...NORTH
FORK VILLAGE...ELM GROVE...IDAHO...MASSIEVILLE AND LAKE WHITE.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3896 8309 3896 8321 3897 8322 3899 8321
      3900 8323 3901 8324 3902 8327 3904 8331
      3905 8331 3906 8335 3944 8320 3947 8284

SNYDER
Special weather statement, Aug 2, 12:36 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT SAT AUG 2 2014

OHZ081-021800-
ADAMS OH-
136 PM EDT SAT AUG 2 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY
THROUGH 200 PM EDT...

AT 133 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BLUE
CREEK...MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN ADAMS COUNTY...INCLUDING BLUE CREEK AND WAMSLEY.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3883 8327 3862 8327 3872 8348 3883 8341

SNYDER

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ross

When
August 2, 12:59 PM EST to 1:01 PM EST
Where
Ross County, 2.33 mi SSE of North Fork Vlg
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -83.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526867.